Beta blockers and strokes

Hi, I'm writing on behalf of my 85 year old mum... In June she was diagnosed with AF by her GP and put on beta blockers a week later she returned and the dose was doubled. Two days later she had a stroke, it affected only her speech.. She was taken to A&E by my daughters and they overheard the doctor say to his colleague " why wasn't she put on blood thinners?" They put her on aspirin. This was also overheard a few days later at the cardiology clinic and was put on warfarin . I have no idea of the medications or dosages as l was in hospital myself for 6 weeks at that time. She wants to know if any one else has had this problem! Thanks

9 Replies
oldestnewest

Anticoagulation is important to prevent stroke in AF patients BUT as we get older the risk of bleeding may exceed the risk of clots so there is no gold standard for somebody of that age and it becomes a judgement call. In UK Aspirin is not recommended for stroke prevention in AF.

Reply

Thanks for your prompt reply Bob it has given me more insight into the problem!

Reply

Hi Sumic

As BobD says, the decision for anti-coagulation depends on many things and at 85 it would be really understanding any other conditions. There are regrettably people who have had strokes and that's how they find out they have AF, and only then are they anti-coagulated like your Mum, and I would also say, even if the doctor had sent her to an anti-coag clinic and started her on warfarin, she is unlikely to have been able to build up to a therapeutic dose in the what 10 days or so from diagnosis to stroke.

Good news is she is now diagnosed, she is now on warfarin, and now she can be treated.

Be well

Ian

1 like
Reply

Hi Ian, thanks for your prompt reply. It is so good to join these forums as you get brilliant info from people in the know. Thanks for your information. Susie

Reply

Hi everyone,

I originally was diagnosed with SVT (Supper ventricular tachycardia) which during most of my episodes converted to Afib. Most of the time they would convert to NSR from If treated with cardizem before they converted to Afib. The only affective treatment for the Afif part would be a CV. My EP took a chance and picked the area of the heart that was causing the SVT. The ablation was a success for the SVT. However, I soon found out the the triggers that causes the Afib is also very cold sensation from drinks such as milk and slurpees down my esophagus that lingers near my heart. I have since had three CV for these Afib episodes. So is is it now time to suggest another referral to ablate the causes of theses Afib episodes?

Reply

I think youll get more response if you start a new thread of your own as this one is about anticoagulation for an older lady rambertjohnson1

Reply

I saw a Professor of cardiology specialing in AF. At Bart's Hosp and he said the number one most important aspect of treatment was stroke prevention and if you are over 65 that requires anticoagulant medicine. Recommended Apixaban 5mgs twice a day. I think it is shocking that the hospital didn't do this right away.

Reply

Thanks Gain, I have been thinking this all along especially when my daughters overheard doctors saying about her not being put on anticoagulants! Many thanks for your input..

Reply

See my response above please. You can just as easily cause a bleed stroke in older people.

Reply

You may also like...